Hail, Brown
- When
- June 18, 6:22 PM CST
- Where
- Brown County, 6.34 mi ENE of Columbia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.670, -98.210
A severe thunderstorm brought quarter size hail to the south of Houghton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A severe thunderstorm brought quarter size hail to the south of Houghton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 18, 6:09 PM CST, 13 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 709 PM CDT Sun Jun 18 2017 .UPDATE... Issued at 706 PM CDT Sun Jun 18 2017 No major changes planned for the evening forecast. A few strong thunderstorms are moving into northeast SD. Storms are expected to dissipate after sunset. && .SHORT TERM...(Today through Tuesday Afternoon) Issued at 247 AM CDT Sun Jun 18 2017 More or less a carbon copy forecast from the last few days with northwest flow aloft and cool mid level temperatures resulting in a northwest breeze, and mainly diabatically driven shower activity. MLCAPE values are only on the order of 200-500 j/kg - skinny throughout the profile, so will continue to mention thunder but severe weather is unlikely. CAM solutions show less coverage and a concentration that is farther east as compared to yesterday (Saturday). Otherwise not much of note in the short term. .LONG TERM...(Tuesday Evening through Saturday) Issued at 247 AM CDT Sun Jun 18 2017 The period starts off with a fairly meridional mid level flow across the conus. However, the pattern starts to flatten out during the period. Probably the main chance for pcpn will fall into the Wednesday through Friday time frame. But, that said, the models are not particularly complimentary on the small scale details and thus timing/positioning of ll fronts, etc, is of low confidence. Internal model blend will suffice for now. Temperatures will begin the period near to above normal, but then will trend to below normal for the latter half of the forecast. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 706 PM CDT Sun Jun 18 2017 VFR conditions are expected through the period. KATY or KABR may see an isolated shower or thunderstorm early this evening before sunset. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...Connelly LONG TERM...TDK AVIATION...Wise
Hazardous Weather Outlook National Weather Service Aberdeen SD 310 AM CDT Sun Jun 18 2017 SDZ003-004-009-015-016-033>036-045-048-051-190815- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde- Jones-Lyman-Buffalo- 310 AM CDT Sun Jun 18 2017 /210 AM MDT Sun Jun 18 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ039-046-SDZ005>008-010-011-017>023-037-190815- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand- 310 AM CDT Sun Jun 18 2017 This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight A isolated to scattered weak thunderstorms could develop in the heat of the afternoon. No hazardous weather is anticipated. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
Special Weather Statement National Weather Service Aberdeen SD 705 PM CDT SUN JUN 18 2017 SDZ007-008-011-190045- Marshall SD-Day SD-Roberts SD- 705 PM CDT SUN JUN 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROBERTS... NORTHEASTERN DAY AND CENTRAL MARSHALL COUNTIES UNTIL 745 PM CDT... At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near Britton, moving southeast at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Britton, Waubay, Roslyn, Eden, Grenville, Lake City, Enemy Swim Housing, Waubay Lake, Minnewasta Lake, Cattail Lake, Rudebusch Corner, Blue Dog Lake, Piyas Lake, Waubay Wildlife Rec Area, Enemy Swim Lake, Fort Sisseton State Park, Campbell Slough, Rush Lake, Roy Lake Rec Area and Pickerel Lake Rec Area. LAT...LON 4582 9781 4591 9759 4542 9708 4528 9741 TIME...MOT...LOC 0004Z 328DEG 35KT 4581 9765 Wise
Special Weather Statement National Weather Service Aberdeen SD 712 PM CDT SUN JUN 18 2017 SDZ006-007-190100- Marshall SD-Brown SD- 712 PM CDT SUN JUN 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL AND NORTHEASTERN BROWN COUNTIES UNTIL 800 PM CDT... At 712 PM CDT, Doppler radar was tracking a strong thunderstorm over Sand Lake Wildlife Refuge, or 20 miles southeast of Ellendale, moving southeast at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Columbia, Claremont, Putney, Sand Lake Wildlife Refuge and Houghton. LAT...LON 4577 9843 4586 9821 4563 9793 4549 9824 TIME...MOT...LOC 0012Z 329DEG 25KT 4576 9827 Wise
The Aberdeen radar (KABR), 29 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 710259.